Texas, 2018

Wildfire in Texas, March 15, 2018

March 15, 2018 · NWS AMA · 1 event in 1 county or zone

The 1062 Wildfire began about three miles north of Dawn Texas in Deaf Smith County around 1205CST. The wildfire consumed an estimated three hundred acres and began at the Top of Texas Cotton Gin north of Dawn and burned in grass fuels.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The 1062 Wildfire began about three miles north of Dawn Texas in Deaf Smith County around 1205CST. The wildfire consumed an estimated three hundred acres and began at the Top of Texas Cotton Gin north of Dawn and burned in grass fuels. There were no reports of any homes or other structures threatened and there were also no reports of any homes or other structures damaged or destroyed. There were no reports of any injuries or fatalities. There was a report that one hundred and twenty cotton modules burned. The wildfire was contained around 1500CST. The Texas A&M Forest Service, along with several other fire departments and fire agencies, responded to the wildfire. The resources assigned included a TFS dozer strike team.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Mar 15, 11:52 AM CST, 58 minutes earlier.

Area forecast discussion, Mar 15, 11:52 AM CST, 58 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
1252 PM CDT Thu Mar 15 2018

.AVIATION...
18z TAF Cycle:

Expect VFR conditions through period with mostly clear skies.
Southwest winds will increase into the 24 to 28 knot range by mid
to late afternoon (gusts around 35 knots), with slightly higher
values possible for the western Panhandles (including KDHT). Winds
should come down some after sunset, but will remain breezy at
around 20 knots. A Pacific front will shift winds to the west and
northwest from roughly 06z through the end of the period. Gusts
will also return behind the front, especially after sunrise when
gusts could approach 35 to 40 knots.

Ward

&&

.PREV DISCUSSION... /Issued 1049 AM CDT Thu Mar 15 2018/

UPDATE...Southwesterly winds are picking up as forecast this
morning, with observed wind speeds across the region of 15 to 25
MPH with gusts up to 30 MPH. In addition, relative humidity values
have fallen to the 35 percent range as of recent observations with
expected values this afternoon in the 10 to 15 percent range.
Temperatures are warming slightly quicker than expected, with
adjustments made to the forecast to account for this trend.
Overall, this afternoon's Red Flag Warning and Wind Advisory
remain on track with no adjustments made at this moment to area.
RFTI values are expected to be about 5 to 6 in the western
Panhandles, and 2 to 4 through the rest of the region. Wildfires
that start today will be difficult to control as sustained winds
are expected to be in the 25 to 35 MPH range with gusts up to 40
to 50 MPH (strongest gusts in the west). We continue to forecast
elevated westerly winds through the evening and overnight hours,
with poor RH recovery, which may complicate fire control efforts
through the overnight hours.

Bieda

PREV DISCUSSION... /Issued 535 AM CDT Thu Mar 15 2018/

DISCUSSION...
Fire Weather continues to be the main threat for the forecast
period.  See Fire Weather Discussion for further details.

Today looks to be the warmest day for the 7 day forecast period.
Strong southwest flow over the Panhandles due to lee surface
trough over southern CO. H850 thermal ridge to set up over the
Panhandles with temps near 20C, suggesting widespread temps in
the upper 70s to lower 80s. Strongest winds will be across the
western Panhandles, where Wind Advisories have been issued. Winds
expected to be in the 30 to 35 mph range with gusts up to 55 mph.
Central and eastern Panhandles, will see winds in the 20 to 30 mph
range with gusts 30 to 45 mph.

Good surface gradient remains over the area, tonight suggesting
sustained winds remaining in the 15 to 20 mph range overnight.
Strong low level jet 50kt at H800, in place over the southern
Panhandles tonight, but do to low level inversion, do not expect
winds to mix down. If winds manage to mix down strong gusts 30 to
40 mph could occur overnight, but again expect winds to be
sustained around 20 mph overnight.

Little bit of a cool down for temperatures tomorrow as winds will
be more westerly and sufficient dry air intrusion across the
Panhandles. Still expect tomorrows highs to be in the 70s across
the Panhandles. Northwest winds will kick in later in the
afternoon and then will shift out of the northeast late in the
evening. This is due to a weak backdoor cold front.

The aforementioned cold front will not have much affect on
Saturday's high temperatures. Highs look to be in the upper 60s to
lower 70s across the Panhandles. Winds will be lighter, and this
will likely give the Fire Weather threat a little break before
Sunday.

Sunday is still up in the air, but latest models are trending
towards the potential for an extremely critical Fire Weather day.
Some guidance is suggesting winds across the southern
Panhandles, including the Amarillo Metro area, to meet High Wind
Warning criteria (sustained 40 MPH or gusts over 60 MPH). But
there is the possibility that the surface trough comes in slower
and we miss the peak mixing of the low level jet. This will be an
area of interest with forecast package updates.

Cold front comes in late Sunday evening and breezy northwest winds
expected for the day on Monday. Strongest winds look to be in the
northeast Panhandles on Monday. Temperatures will be noticeably
cooler, with highs in the lower 60s. Cool northwest flow will
remain in place on Tuesday keeping temperatures similar to Monday,
but winds will be lighter in the 10 mph range.

Upper level ridge begins to rebuild over the area on Wednesday and
warm temperatures return, with highs in the upper 60s to lower 70s
across much of the Panhandles.

Weber

FIRE WEATHER...
Critical Fire Weather today and tomorrow across the Panhandles.
Elevated to critical Fire Weather on Saturday across the western
Panhandles. Critical to extremely critical Fire Weather possible
on Sunday across the Southern Panhandles, with critical conditions
expected elsewhere. Elevated to critical Fire Weather across the
northeast Panhandles on Monday.

Red Flag Warnings in effect for the Panhandles today. Winds will
be strong across the western Panhandles today as strong surface
gradients will be in place, and good mixing of winds aloft up to
about 10kft expected. This will pose RFTI's of 5 to 6 across the
western Panhandles, and 3 to 5 elsewhere. Wind gusts could be as
high as 55 mph for the western Panhandles. Although the gusts are
expected to diminish after sunset, the sustained 20 mph winds out
of the west may continue through the overnight hours. This could
make any fire starts an issue for the overnight period. RH
recoveries overnight will only be in the 35 to 45 percent range.

Winds will be lighter on Friday, but drier air will intrude the
area early in the day, and minimum RH's expected to be in the 7 to
12 percent range. Winds only expected to be in the 15 to 20 mph
range, but will still make for RFTI's of about 4 to 5 across most
of the Panhandles. A Fire Weather Watch remains in effect for the
entire Panhandles for Friday, and given the ERC's and RFTI's in
the forecast, it seems favorable that Red Flag Warnings will be
in play for the entire Panhandles Friday as well. It will just be
more geared toward low RH's than the winds that will drive today's
Fire Weather threat.

Saturday will be more of an elevated to low end critical day as
south flow returns to the western Panhandles, but winds will be in
the 10 to 15 mph range. RFTI's will only be in the 1 to 3 range
for the western Panhandles. But due to the ERC's in the 90th-96th
Percentile, RFTI's of 1 will be enough for Red Flag Warnings. We
will address this further after we get past today and Friday's
critical Fire Weather.

Sunday will be another day to watch very closely. Right now the
GFS model has the Panhandles set up to be under a strong westerly
flow with a surface low centered over southeast CO and moving into
Kansas. Low, mid, and upper level jets in place over the area.
H700 jet looks to be in the 35-50kt range over the southern
Panhandles during the peak mixing of the day. H500 jet is in the
50 to 70kt range. And the H300 jet is over 300kts. The H500 jet
core is actually about 85kts, but there has been some fluctuation
as to the position of the H500 jet core which has been displaced
a bit south with the most recent model update. The ECMWF model has
also slowed the progression of the trough axis by about 6 hours.
The issue here is the loss of heating and mixing of the low level
jet, and thusly will only see breezy conditions. We'll have to
watch this close to see how the position and timing of the system
pans out. Relative humidities will likely be in the low teens to
near 20 percent this day, so the extreme critical potential comes
mainly from the wind aspect on Sunday, and will be focused to the
southwestern Panhandles. Right now the RFTI's are capped at 6 on
Sunday, but the potential for RFTI's to reach 8 will not be ruled
out.

The cold front that moves through Sunday night will give way to
northwest winds on Monday, and low RH's across the northwestern
Panhandles Monday afternoon, could make for elevated to critical
Fire Weather conditions. Right now RFTI's are only in the 1 to 3
range, but again with the ERC's near the 90th percentile for these
areas, Red Flag Warnings can't be ruled out.

Currently no Fire Weather threats expected on Tuesday or
Wednesday.

Weber

&&

.AMA Watches/Warnings/Advisories...
TX...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Armstrong...Carson...Collingsworth...Dallam...Deaf
     Smith...Donley...Gray...Hansford...Hartley...Hemphill...
     Hutchinson...Lipscomb...Moore...Ochiltree...Oldham...
     Potter...Randall...Roberts...Sherman...Wheeler.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Wind Advisory until 9 PM CDT this evening for the following
     zones: Dallam...Deaf Smith...Hartley...Oldham.

OK...Red Flag Warning until 10 PM CDT this evening for the following
     zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Beaver...Cimarron...Texas.

     Wind Advisory until 9 PM CDT this evening for the following
     zones: Cimarron.

&&

7/3
Hazardous weather outlook, Mar 15, 3:30 AM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
430 AM CDT Thu Mar 15 2018

OKZ001>003-TXZ001>020-152130-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
430 AM CDT Thu Mar 15 2018

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Red Flag Warnings are in effect for critical Fire Weather
conditions today across the Panhandles. The strongest southwest
winds today will be across the western Panhandles. Wind Advisories
are in effect late this afternoon into early evening for the
western Panhandles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Critical Fire Weather conditions expected on Friday across the
Panhandles. A Fire Weather Watch remains in effect for Friday.

Elevated Fire Weather possible for the southwestern Panhandles on
Saturday.

Critical to possibly extremely critical Fire Weather conditions on
Sunday. The potential for extremely critical Fire Weather will be
mainly focused along the southwestern Panhandles.

Elevated to possibly critical Fire Weather conditions Monday
across the northeast Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions Thursday through
Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Deaf Smith

When
March 15, 12:50 PM CST to 3:00 PM CST
Where
Deaf Smith forecast zone
Reported by
Fire Department/Rescue
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, March 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 745832.